Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 8, NWS Caribou, ME

June 15, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 15, 2024, 7:55 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 16, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 7:55 PM EDT (23:55 UTC)
In effect from
Jun 16, 2024, 8:00 AM EDT
Expired
Jun 16, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WHUS41 KCAR 152355
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
755 PM EDT Sat Jun 15 2024

MEZ029-030-160800-
/O.NEW.KCAR.BH.S.0008.240616T1200Z-240617T0000Z/
Coastal Hancock-Coastal Washington-
755 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the low 70s may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through 8 PM EDT Sunday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
3 follow-up statements
667 
WHUS41 KCAR 160754
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
354 AM EDT Sun Jun 16 2024

MEZ029-030-170000-
/O.CON.KCAR.BH.S.0008.240616T1200Z-240617T0000Z/
Coastal Hancock-Coastal Washington-
354 AM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the low 70s may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through 8 PM EDT Sunday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
396 
WHUS41 KCAR 161930
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
330 PM EDT Sun Jun 16 2024

MEZ029-030-170000-
/O.CON.KCAR.BH.S.0008.000000T0000Z-240617T0000Z/
Coastal Hancock-Coastal Washington-
330 PM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the low 70s may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
109 
WHUS41 KCAR 170017
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
817 PM EDT Sun Jun 16 2024

MEZ029-030-170130-
/O.EXP.KCAR.BH.S.0008.000000T0000Z-240617T0000Z/
Coastal Hancock-Coastal Washington-
817 PM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazard statement has expired for this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 6:22 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 15, 6:22 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
622 PM EDT Sat Jun 15 2024

.SYNOPSIS...
High pressure will build in this weekend then shift south of
the area on Monday. The area will remain under the influence of
high pressure through later next week. A cold front will
approach from the NW by late week.

&&

.NEAR TERM /THROUGH SUNDAY/...
6:22 PM Update: Satellite shows fair weather cumulus with the
greatest coverage across Washington County. The cumulus will
dissipate with the loss of daytime heating, but may take a bit
longer in Washington County. A gusty northwest wind will
diminish this evening, and with a very dry and cool air mass it
will make for a cool night. In fact, some of our normally colder
northwest valleys may drop down into the low to mid 30s by day
break. The only change at this time was to add in a bit of late
night river valley fog across the north. Otherwise, the forecast
is in fine shape early this evening.

Previous discussion:
A surface 1026mb high pressure system slowly drifts east into
New England tonight with gradually clearing skies. Winds will
begin to relax across the area tonight and much cooler air is
associated with this high. Modeled soundings show decent chance
of decoupling tonight that will result in potentially patchy to
areas of frost in the North Woods with mid 30s expected. Have
hoisted a Frost Advisory for areas west of Route 11 and NW of
Baxter State Park from 2am-6am tomorrow. Elsewhere, expecting
lows generally 40-45F with warmest spots 45-47F along the
Downeast coast. There could be some patchy river valley fog in
the AM but confidence in that was a little low to add. Tomorrow
the surface high moves overhead with beautiful sunshine
expected and seasonable temperatures. Highs tomorrow top out in
the low to mid 70s with light NW winds. Minimum RHs bottom out
in the 30-35 percent range.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Temperatures will remain fairly cool Sunday night, but winds
will switch to be more southerly. This will start the trend of
increasing humidity ahead of the heat wave expected to start
Tuesday. On Monday, the remains of a potential MCS will move
across the area, keeping clouds across the area and bringing
some showers. This will help keep things a cool on Monday and
daytime highs will be seasonable. By Monday night, increasing
humidity will keep temps from falling too far, so nighttime lows
will be much closer to 60, a harbinger of what is to come. On
Tuesday, daytime highs will rise into the 90s across most of the
area. Downeast may see a short reprieve from the heat, since
lingering clouds will keep temperatures low during the day. Heat
indices will be in the 90s for most of the area and heat
advisories may need to be considered for some of the area.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
With strong ridging overhead and anomalous 500 hPa heights,
temperatures will begin to increase Tuesday night and a heat
wave is expected to last through at least Thursday. Confidence
is high that this event will occur and that daytime highs on
Wednesday will be record breaking for many locations. More
importantly, nighttime temps will also be record high minimums,
preventing much recovery from occurring over night. More
specifics on records are included in the climate section below.

Confidence is high on this event occurring and that Wednesday
looks to be the hottest day, with overnight lows in the 70s,
possibly even the mid 70s for some locations. NBM deterministic
is running on the low side compared to the ensemble spread, so
used the 75th percentile for highs, and 50th percentile for
lows Tuesday through Thursday night. Thursday will cool down
slightly, especially across the north, where an approaching cold
front will generate thunderstorms during the day. However, the
impact of cumulative days above 90F should not be underestimated
and heat impacts will continue on Thursday.

Cooler temperatures are expected on Friday, mainly across the
north, with the post-frontal air mass. Some uncertainty remains
at how far south the cool air will drop, so temps may be a
little warmer for the Central Highlands and southward than
currently forecast. By Saturday, model solutions diverge
greatly, with GFS bringing a front through, with EC keeping high
pressure over the region. Given this divergence in the model
solutions, confidence in the forecast at the very end of the
period is currently low.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: SCT-BKN VFR becoming SKC this evening. NW winds
5-15kt this evening becoming light and variable tonight.
Tomorrow SKC or FEW150+ and NW winds 5-10kt. BCFG/BR possible at
PQI tomorrow AM.

SHORT TERM:

Sunday night-Wednesday...VFR. W/SW wind 5-10kts through
Wednesday.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA through
tomorrow. Winds less than 20kt and seas generally 2-3ft.

SHORT TERM: Winds and seas will remain below SCA criteria
through the duration of the short term.

&&

.CLIMATE...
June 19th High Temperature Records:
(Forecast)

Caribou (99)			96 in 2020
Bangor (97)				95 in 1995
Millinocket (98)		95 in 2020
Houlton (97)			95 in 2020
Frenchville (98)		93 in 2020

June 20th Max Minimum Temperature Records:
(Forecast)

Caribou (76)			68 in 1970
Bangor (72)				72 in 1931
Millinocket (74)		69 in 1923
Houlton (74)			67 in 1976
Frenchville (74) 		65 in 2016

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Frost Advisory from 2 AM to 6 AM EDT Sunday for MEZ001-003-004.
     Beach Hazards Statement until 8 PM EDT this evening for MEZ029.
MARINE...None.

&&

Near Term...CB/Sinko
Short Term...LF
Long Term...LF
Aviation...CB/Sinko/LF
Marine...CB/Sinko/LF
Climate...Buster/Sinko
Hazardous weather outlook, Jun 15, 3:10 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
310 PM EDT Sat Jun 15 2024

MEZ002-005-006-010-011-015>017-031-032-161915-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
310 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to just over 100 through the middle part
of the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-161915-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
310 PM EDT Sat Jun 15 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to just over 100 through the middle part
of the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-161915-
Coastal Hancock-
310 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to just over 100 through the middle part
of the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ030-161915-
Coastal Washington-
310 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to just over 100 through the middle part
of the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-161915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
310 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:38 AM EDTBeach Hazards StatementCARHancock16 hr
Jun 15, 3:05 PM EDTFrost AdvisoryCARAroostook, Piscataquis, Somerset15 hr

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.